Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 16, 2021Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 16, 2021, 1:30 PM EDT for Saluda County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 1:30 PM EDT (17:30 UTC)
Expired
Aug 16, 2021, 2:30 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Saluda County, SC

The radar

The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS82 KCAE 161730
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
130 PM EDT Mon Aug 16 2021
 
SCZ020-026>028-161830-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
130 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of southeastern 
Newberry, northwestern Lexington, eastern Saluda and northwestern 
Richland Counties through 230 PM EDT...

At 129 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harbison State Forest to near
Batesburg-Leesville. Movement was northwest at 15 mph.

...Boaters on Lake Murray Should Seek Safe Harbor... 

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Columbia, Lexington, Irmo, Batesburg-Leesville, St. Andrews, Highway
6 at Lake Murray Dam, Saluda, Columbia International University,
Harbison State Forest, Dreher Island State Park, Ballentine, Chapin,
Gilbert, Summit, Little Mountain, Peak, Cedar Grove Fire Station,
South Shore Marina, Oswald Park and Saluda Co Sheriff's Office.

This includes the following highways...
 Interstate 126 near mile marker 0.
 Interstate 20 in South Carolina near mile marker 49, and between
mile markers 58 and 68.
 Interstate 26 between mile markers 84 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3429 8134 3427 8134 3424 8131 3423 8128
      3420 8125 3420 8122 3418 8118 3420 8117
      3408 8101 3383 8148 3402 8183
TIME...MOT...LOC 1729Z 126DEG 15KT 3408 8114 3391 8146 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:01 AM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 7:01 AM EDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
701 AM EDT Mon Aug 16 2021

.SYNOPSIS...
Moisture will overspread the region through midweek as Tropical
Storm Fred moves north into the Gulf coast region. Showers and
thunderstorms are expected to increase across the area
especially by Tuesday. Locally heavy rain at times will be
possible. A summertime pattern is expected to return for late
in the week along with chances for afternoon/evening showers and
thunderstorms into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical moisture will continue to stream into the area today with
the upper ridge weakening and precipitation beginning to develop in
the Coastal Plain with onshore flow pushing showers farther inland
early this morning. PWATs by this afternoon will remain above 2
inches and while morning precip and continued cloud cover will limit
instability, especially in the CSRA, HiRes guidance does show at
least weak destabilization into the afternoon. With weak mid-level
lapse rates, the threat of any severe weather remains low, but any
convection that does develop will be efficient rain producers with
PWATs approaching the 90th percentile and favorable forecast
sounding CAPE profiles. As a result, expect numerous downpours
across the area today, especially as some outer bands associated
with Tropical Storm Fred begin to approach the area. Fred will stay
far enough away through tonight, however, that shear will remain
weak. High temperatures limited today due to widespread precip and
cloud coverage with temps maxing out in the mid to upper 80s.
Precipitation chances decrease overnight but with clouds remaining
in place, lows remain in the low to mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
While the NHC track keeps the center of Fred well west of the
forecast area, by Tuesday it will begin to lose its tropical
characteristics as it is picked up by a trough and begins to move
into the southern Appalachians. While the heaviest rain will fall in
the mountains NW of the forecast area, with PWATs remaining
anomalously high over our area and additional forcing, once again
expect widespread efficient rain-producing convection. Something to
monitor as well is the uptick in low-level shear as Fred passes to
the west of the area. Increasing curvature in hodographs may support
some rotating storms, although once again instability will be
lacking. Fred will continue to move northeast Tuesday night with
models trending stronger with the ridge building in behind. Again
expect below average highs Tuesday in the low to mid 80s.

Wednesday expect rising 500mb heights as a ridge begins to
strengthen over the area. Even with a broad area of subsidence,
hesitated to lower precip chances too much with PWATs still hanging
on around 2 inches. Likely more diurnally driven showers and
thunderstorms developing Wednesday afternoon, weakening
Wednesday night. With the ridge building in, expect
temperatures to recover with highs in the upper 80s to around
90.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper-level ridging will dominate the weather pattern during the
long term. This will result in an eventual return to typical
summer conditions across the CWA this weekend. Prior to this,
PWATs remain around two inches on Thursday in the wake of Fred
and scattered to widespread convection should develop in the
afternoon. A shortwave approaches from the west on Friday which
could serve as a lifting mechanism for enhanced thunderstorm
development if it reaches the forecast area during peak heating.
Confidence is a bit lower towards the weekend but for now it
appears that we will see isolated to scattered summertime
convection on both days. Temperatures are likely to be around
typical August values with highs ranging from the upper
eighties to the lower nineties and low temperatures in the
lower to mid seventies.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR at KOGB this morning, with IFR conditions at all other
sites. Conditions improving back through mvfr into vfr by 15z.
With continued onshore flow through the day, and weak energy
moving around both the upper ridge offshore and TS Fred in the
Gulf of Mexico, models continue with developing additional
showers and thunderstorms late this morning, lasting through
much of the remainder of the forecast period. Have at least gone
with vcts at all locations, and then have a tempo for convective
activity by noontime.

EXTENDED AVIATION OUTLOOK...Expect aviation restrictions at
times in showers and thunderstorms at least through Wednesday
as Gulf moisture associated with the remnants of Fred overspread
the region. Late night/early morning fog/stratus restrictions
also possible each day.

&&

.HYDROLOGY...
Heavy rain potential in the upstream river basins across the
Upstate SC associated with Tropical Storm Fred may lead to
elevated rivers across central SC by midweek.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 16, 4:26 AM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
426 AM EDT Mon Aug 16 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-170830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
426 AM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Periods of heavy rainfall may be possible once again this afternoon
due to slow moving showers and thunderstorms. Depending on how heavy
the rainfall is, there may be some localized flooding of small
streams and low-lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of heavy rain will be possible Tuesday through Wednesday.
This is in association with remnant surface boundaries and moisture
associated with the remnants of Fred as it slowly moves off to the
west of the area through the middle of the week. Localized flooding
will continue to be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 16, 1:20 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
120 PM EDT Mon Aug 16 2021

SCZ028-031-037-038-135>137-161800-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
120 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter, central Orangeburg and
southeastern Richland Counties through 200 PM EDT...

At 119 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summerton to near Bowman. Movement was
northwest at 35 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Bowman, Elloree,
Santee State Park, Claflin College, South Carolina State University,
Orangeburg County Airport, Edisto Gardens, Santee, Pinewood, Cameron,
Vance, Cordova, Poplar Creek Landing, Rimini, Fort Motte and
Stumphole Landing.

This includes the following highways...
 Interstate 26 between mile markers 142 and 169.
 Interstate 95 between mile markers 85 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Marion, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3333 8049 3333 8051 3330 8057 3346 8101
      3384 8065 3366 8024
TIME...MOT...LOC 1719Z 116DEG 30KT 3364 8030 3331 8059

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LCV
Special weather statement, Aug 16, 1:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
130 PM EDT Mon Aug 16 2021

SCZ020-026>028-161830-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
130 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of southeastern
Newberry, northwestern Lexington, eastern Saluda and northwestern
Richland Counties through 230 PM EDT...

At 129 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harbison State Forest to near
Batesburg-Leesville. Movement was northwest at 15 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, Irmo, Batesburg-Leesville, St. Andrews, Highway
6 at Lake Murray Dam, Saluda, Columbia International University,
Harbison State Forest, Dreher Island State Park, Ballentine, Chapin,
Gilbert, Summit, Little Mountain, Peak, Cedar Grove Fire Station,
South Shore Marina, Oswald Park and Saluda Co Sheriff's Office.

This includes the following highways...
 Interstate 126 near mile marker 0.
 Interstate 20 in South Carolina near mile marker 49, and between
mile markers 58 and 68.
 Interstate 26 between mile markers 84 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3429 8134 3427 8134 3424 8131 3423 8128
      3420 8125 3420 8122 3418 8118 3420 8117
      3408 8101 3383 8148 3402 8183
TIME...MOT...LOC 1729Z 126DEG 15KT 3408 8114 3391 8146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:20 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg40 min
Aug 16, 2:43 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland62 min
Aug 16, 5:29 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell, Edgefield, McCormick2 hr
Aug 16, 1:41 PM EDTSpecial Weather StatementCAEColumbia, Richmond34 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.